To the Editor.—
Giant ulcers of the colon are rare, and when present are sometimes associated with, or caused by, steroid medication.1 In the case to be briefly reported, no specific etiological agent could be identified. As we have been unable to find any helpful information on discrete colonic ulcers from a recently published book on the pathology of the alimentary canal,2 we wonder if your readers have encountered similar cases or have any views on the matter.
Report of a Case.—
A 72-year-old hypertensive woman, receiving hydrochlorothiazide medication for five years, was hospitalized in January 1971 with hoarseness, rectal bleeding, and anemia. Sigmoidoscopy revealed a small benign rectal ulcer which was biopsied. Because of continued bleeding, the rectum was again inspected and biopsy again showed acute and chronic nonspecific ulceration. A barium enema disclosed what was interpreted as a carcinoma of the transverse colon. A transverse colectomy